Discontinue treatment with nicorandil associated with ulceration to avoid major reconstructive surgeryBMJ 2013; 347 doi: https://doi.org/10.1136/bmj.f4295 (Published 16 July 2013) Cite this as: BMJ 2013;347:f4295
- Andrew J Robinson, fixed term specialty training appointment year 3, plastic surgery1,
- J Howard Stevenson, consultant plastic surgeon2
- 1Northern Ireland Plastic and Maxillofacial Service, Ulster Hospital, Belfast BT16 1RH, UK
- 2Ninewells Hospital, Dundee DD1 9SY, UK
The association between perianal ulceration and nicorandil is now well established. We agree with Kulakov and colleagues that such ulcers usually heal spontaneously on discontinuation of the nicorandil, within a few months if nicorandil is the causative agent.1 2 Some have postulated that the risk of ulceration is dose dependent, but even patients taking 10 mg of nicorandil daily are at risk.2
Kulakov and colleagues made no mention of the ulcer being biopsied.1 Perianal ulceration has many causes. In the presence of other gastrointestinal or colorectal symptoms, an underlying inflammatory (Crohn’s disease) or neoplastic (anal carcinoma) cause must be excluded by appropriate endoscopic, radiological, and histopathological investigations.
As well as causing oral and colorectal ulceration, nicorandil has been reported to cause ulceration of the foreskin, penis, vulva, and vagina.2 3 4 The drug has also been associated with non-healing wounds after elective surgery, such as peristomal ulceration and chronic wounds.5
The recognition that nicorandil is a contributing factor to perinanal ulceration and its discontinuation will reduce the unnecessary referral to plastic surgery, thus avoiding major reconstructive surgery.
Cite this as: BMJ 2013;347:f4295
Competing interests: None declared.